Alert archive / Wisconsin / Areal Flood Warnings in 2017
Areal Flood Warning 21, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Jul 23, 2017, 7:59 AM CDT for La Crosse County, Wisconsin. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 7:59 AM CDT (12:59 UTC)
- Expired
- Jul 23, 2017, 8:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County La Crosse County, WI
The radar
The La Crosse radar (KARX), 4 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WGUS43 KARX 231259
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
759 AM CDT SUN JUL 23 2017
WIC063-240100-
/O.NEW.KARX.FA.W.0021.170723T1259Z-170724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-
759 AM CDT SUN JUL 23 2017
The National Weather Service in La Crosse has issued a
* Flood Warning for...
Central La Crosse County in west central Wisconsin...
* Until 800 PM CDT Sunday
* At 756 AM CDT, flooding continues along portions of the La Crosse
River west of West Salem. The river will slowly fall today. Stay
away from flood waters!
* Some locations that will experience flooding include...
La Crosse and Onalaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4388 9107 4384 9120 4380 9127 4381 9127
4384 9128 4390 9114 4392 9112
$$
JSB2 follow-up statements
481
WGUS83 KARX 232008
FLSARX
Flood Statement
National Weather Service La Crosse WI
308 PM CDT SUN JUL 23 2017
WIC063-240100-
/O.CON.KARX.FA.W.0021.000000T0000Z-170724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-
308 PM CDT SUN JUL 23 2017
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL LA
CROSSE COUNTY...
At 305 PM CDT, flooding continues along portions of the La Crosse
River west of West Salem. The river will continue to slowly fall
into this evening. Stay away from flood waters.
Some locations that will experience flooding include...
La Crosse and Onalaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4388 9107 4384 9120 4380 9127 4381 9127
4384 9128 4390 9114 4392 9112
$$
Rogers748
WGUS83 KARX 240055
FLSARX
Flood Statement
National Weather Service La Crosse WI
755 PM CDT SUN JUL 23 2017
WIC063-240102-
/O.EXP.KARX.FA.W.0021.000000T0000Z-170724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Crosse WI-
755 PM CDT SUN JUL 23 2017
...THE FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR CENTRAL LA CROSSE
COUNTY...
Flood waters are receding however water levels remain high in spots
along the La Crosse River. Stay away from flood waters!
LAT...LON 4388 9107 4384 9120 4380 9127 4381 9127
4384 9128 4390 9114 4392 9112
$$
WetenkampWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 6:51 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 23, 6:51 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 651 AM CDT Sun Jul 23 2017 .SHORT TERM...(Today through Tuesday) Issued at 337 AM CDT Sun Jul 23 2017 High Impact Weather Potential: Thankfully nothing much into the early work week period. Ongoing flooding concerns remain, but we won't be adding any water to the area through Tuesday. Finally a much-needed and honestly well-deserved period of quiet weather across the region as we wrap up the weekend and push into the early work week. A rather robust shortwave currently drifting across western Lake Superior continues to push a weak cold front across the area, earlier responsible for a smattering of evening showers and storms, but with notably drier air behind that boundary courtesy of high pressure centered over the western High Plains and associated northerly flow from Canada. Combo of clearing skies and light winds/moist soils has led to some mainly river valley fog developing, which should stick around until 8-9 am before burning off. High pressure is expected to work from the northern High Plains today through the eastern Great Lakes by Tuesday, ensuring a nicer stretch of cooler and noticeably less humid conditions. Will need to closely watch cloud trends for a few periods as there have been hints at times that some stratus and/or stratocumulus will develop beneath cooler air aloft, and may at times try to get trapped beneath a sharper nocturnal inversion. Additionally, as the upper trough drops into the Great Lakes this afternoon, will likely see a few showers develop into eastern Wisconsin within better forcing, but can't rule out a few sprinkles farther west in some better cumulus buildup. Regardless of how the specifics end up, the next few days don't look bad at all by late July standards. .LONG TERM...(Tuesday Night through Saturday) Issued at 337 AM CDT Sun Jul 23 2017 Looking like a brief window for some possible more active weather toward midweek, but with increasing signals thereafter for elongated high pressure to dominate much of the north-central CONUS into late week and next weekend. Strengthening return flow late Tuesday but especially Tuesday night and Wednesday should draw moisture back into the region, in advance of the next upper trough and cold front working in our direction from the northern Plains. Uptick in associated instability should deliver at least some risk for more showers and storms. At the moment at least, the severe risk appears marginal given a lack of deep layer shear ahead of the front, though PWAT values cruising back up toward 2 inches don't exactly make this forecaster happy, as some risk for heavy rains could result pending convective evolution. Thankfully, the window for storms appears narrow, being cut off quickly by Wednesday night onward, as the aforementioned ridge of high pressure heads south into the area, providing another stretch of much less humid and cooler conditions right on through next weekend as we wrap up the month of July. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 645 AM CDT Sun Jul 23 2017 Valley fog developed in the La Crosse area. This fog should rapidly dissipate between 23.1330z and 23.1430z. Once this fog lifts, diurnal heating should result in a scattered to broken 3-5K deck of clouds. These clouds will dissipate this evening. The MOS suggest that there will be the potential of valley fog in the La Crosse area after 24.09z. Confidence was not high enough at this time to include it. && .HYDROLOGY... Issued at 337 AM CDT Sun Jul 23 2017 Very high water continues to funnel down the Volga and Turkey Rivers this morning, with the crest along the Volga River looking like it has just passed the town of Volga as of 3 AM. Other high water continues to work down the Kickapoo, La Crosse, and Trempealeau Rivers, though thankfully the crest on all 3 of those rivers has passed all locations. Looking ahead, a stretch of much-needed dryness will begin today through much of Tuesday, before our next chance for showers and storms briefly returns Tuesday evening into Wednesday night. There is a risk that some locally heavy rains could fall during that midweek stretch, so something to watch closely the next few days. Otherwise, another longer stretch of dry weather appears increasingly likely from Thursday onward into next weekend. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Boyne HYDROLOGY...Lawrence
Hazardous weather outlook, Jul 23, 4:01 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 401 AM CDT Sun Jul 23 2017 IAZ008>011-018-MNZ079-086>088-094>096-WIZ017-029-034-042>044-055- 241200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Jackson-Monroe-Juneau- Adams-Richland- 401 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return later Tuesday into Wednesday night. At this time, the risk for severe weather appears to be low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ019-029-030-WIZ061-241200- Chickasaw-Fayette-Clayton-Grant- 401 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Flooding continues along the Volga and Turkey Rivers, as well as some tributaries, and water levels will remain very high into tonight as the crest continues to work down-river toward Garber. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return later Tuesday into Wednesday night. At this time, the risk for severe weather appears to be low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ032-033-041-053-054-241200- Buffalo-Trempealeau-La Crosse-Vernon-Crawford- 401 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of west central Wisconsin. .DAY ONE...Today and Tonight High water levels and flooding will continue along portions of the Kickapoo, La Crosse, and Trempealeau Rivers into tonight, though levels have crested at all locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return later Tuesday into Wednesday night. At this time, the risk for severe weather appears to be low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
In the hours before
Special weather statement, Jul 23, 2:11 AM CDT, 5 hours 48 minutes before
Special Weather Statement National Weather Service La Crosse WI 211 AM CDT Sun Jul 23 2017 MNZ079-088-096-WIZ029-032>034-041>044-053-231400- Wabasha-Winona-Houston-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon- Including the cities of Wabasha, Winona, Caledonia, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 211 AM CDT Sun Jul 23 2017 ...Areas of Dense Fog This Morning... Through 9 AM, areas of dense fog will be found across parts of western Wisconsin and southeast Minnesota. This fog will reduce visibilities to less than a quarter mile in some locations. If traveling this morning, be alert to the potential for quick changes in visibility along your route. Boyne
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:05 PM CDT | Special Weather Statement | ARX | Trempealeau | 40 min |
| Jul 22, 8:33 PM CDT | Special Weather Statement | ARX | La Crosse | 27 min |
| Jul 22, 8:44 PM CDT | Special Weather Statement | ARX | La Crosse | 31 min |
| Jul 22, 9:02 PM CDT | Special Weather Statement | ARX | La Crosse | 43 min |
Nearby
Areal Flood Warnings in Wisconsin, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.